Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS San Diego, CA

August 7, 2005San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 7, 2005, 1:28 PM PDT for San Diego County, California. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2005, 1:28 PM PDT (20:28 UTC)
Expired
Aug 7, 2005, 2:22 PM PDT
In force
54 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 67 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 072032
SVRSGX
CAC073-072130-
/O.NEW.KSGX.SV.W.0033.050807T2028Z-050807T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
128 PM PDT SUN AUG 7 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 230 PM PDT

* AT 128 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTH OF AGUA CALIENTE SPRINGS...OR ABOUT
  36 MILES NORTHEAST OF LAKESIDE. THE STORM WAS REMAINING STATIONARY 
  OR DRIFTING SLOWLY WESTWARD. ANOTHER STRONG STORM IS NORTHEAST     
  OF WARNER SPRINGS. OTHER STRONG STORMS ARE FORECAST TO DEVELOP IN  
  THE WARNING AREA.  


LAT...LON 3279 11617 3341 11626 3341 11665 3282 11646

$$

PURPURA
2 follow-up statements
000 
WWUS56 KSGX 072054
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
154 PM PDT SUN AUG 7 2005

CAC073-072130-
/O.CON.KSGX.SV.W.0033.000000T0000Z-050807T2130Z/
SAN DIEGO CA-
154 PM PDT SUN AUG 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM PDT FOR EAST
CENTRAL SAN DIEGO COUNTY...

AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9
MILES SOUTH OF BORREGO SPRINGS...OR ABOUT 35 MILES NORTHEAST OF 
LAKESIDE. THE THIS STORM WAS WAS NEARLY STATIONARY. OTHER STRONG 
STORMS MAY DEVELOP IN EAST CENTRAL SAN DIEGO COUNTY THROUGH 230 PM


LAT...LON 3279 11617 3341 11626 3341 11665 3282 11646

$$

PURPURA
000 
WWUS56 KSGX 072122
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
222 PM PDT SUN AUG 7 2005

CAC073-072132-
/O.CAN.KSGX.SV.W.0033.000000T0000Z-050807T2130Z/
SAN DIEGO CA-
222 PM PDT SUN AUG 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY
IS CANCELLED...

THE STORMS WILL CONTINUE TO CONTAIN HEAVY RAINFALL...HOWEVER THEY 
ARE NO LONGER SEVERE.

LAT...LON 3279 11617 3341 11626 3341 11665 3282 11646

$$

PURPURA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:30 AM PDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 7, 9:30 AM PDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SUN AUG 7 2005

.SYNOPSIS...MOISTURE FROM THE SOUTHEAST WILL CONTINUE TO BRING
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS TODAY. A SHALLOW MARINE LAYER WILL CAUSE
AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND
MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

DEBRIS CLOUDS WERE FLOWING ACROSS SAN COUNTY FROM THE E THIS
MORNING. LOW CLOUDS AND LOCAL FOG WERE INTO MOST COASTAL AREAS AND
THE FAR WRN INLAND SAN VALLEYS AND STRATUS REMAINS EXTENSIVE
OFFSHORE. THE 12Z NKX SOUNDING HAD A MODERATELY STRONG INVERSION
BASED NEAR 1000 FT. THE SOUNDING WAS MOIST AND UNSTABLE WITH A PW OF
1.85 INCHES AND WEAK SE FLOW THROUGH THE MID LEVELS.

EXPECT ANOTHER VERY ACTIVE CONVECTIVE DAY TODAY WITH FLASH FLOOD
PRODUCING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. SOME OF THESE
STORMS COULD BE SEVERE AND A FEW COULD DRIFT W OF THE MOUNTAINS INTO
THE INLAND VALLEYS...MAINLY THE INLAND EMPIRE. THE FLOW ALOFT WILL
REMAIN LIGHT BUT ABUNDANT MOISTURE WILL CONTINUE FOR MORE
THUNDERSTORMS EACH DAY...MAINLY IN THE MOUNTAINS AND DESERTS DURING
THE AFTERNOONS AND EVENINGS. THE STRONG UPPER HI OVER THE SW WILL
KEEP THE MARINE LAYER SHALLOW AND MOSTLY CONFINED TO THE COASTAL
AREAS. MINOR TEMP CHANGES IN MOST AREAS...HOWEVER THE MARINE LAYER
AND THE EXACT DISTRIBUTION OF MONSOONAL CLOUD COVER AND RH WILL HAVE
THE MOST IMPACT ON LOCAL TEMPS.

LONGER RANGE PROGS INDICATE THE UPPER HI WILL WEAKEN AND SHIFT EAST
FOR A LITTLE DECREASE IN THE MONSOONAL MOISTURE AND ASSOCIATED
THUNDERSTORM ACTIVITY TOWARD THE WEEKEND. THE MARINE LAYER SHOULD
ALSO INCREASE A LITTLE BRINING MORE CLOUDS AND COOLER DAYS TO THE
COASTAL AREAS.

&&

.AVIATION...THE MARINE LAYER HAS LOWERED TO ABOUT 1100 FEET WITH
CIGS BELOW 1000 FT MSL. STRATUS HAS PUSHED INTO THE WESTERN EXTREMES
OF THE INLAND VALLEYS OF SAN DIEGO COUNTY BUT NOT THE INLAND EMPIRE.
EXPECT CLEARING TO BE A LITTLE SLOWER THAN YESTERDAY WITH STRATUS
LINGERING AT SOME BEACHES INTO THE EARLY AFTERNOON.

THUNDERSTORMS WILL DEVELOP MAINLY OVER THE MOUNTAINS AND DESERTS
LATE THIS MORNING AND CONTINUE INTO THE AFTERNOON AND EVENING. GOOD
SOUTHEAST FLOW IN THE MID LEVELS TODAY WITH LOTS OF SUBTROPICAL
MOISTURE POURING INTO THE AREA. A CHANCE FOR THUNDERSTORMS MOVING
INTO THE INLAND VALLEYS TODAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT FOR THE MOUNTAINS...DESERTS...AND THE
INLAND EMPIRE FROM 10 AM UNTIL 8 PM SUNDAY. SEE LAXFFASGX.

&&

PUBLIC...ATKIN
AVIATION...PG
Hazardous weather outlook, Aug 7, 4:00 AM PDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SUN AUG 7 2005

CAZ048-055-056-058-060-061-062-072300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE
SAN BERNARDINO COUNTY MOUNTAINS
RIVERSIDE COUNTY MOUNTAINS
SAN DIEGO COUNTY MOUNTAINS
APPLE AND LUCERNE VALLEYS
COACHELLA VALLEY
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
FLASH FLOOD WATCH IN EFFECT FROM 10 AM UNTIL 8 PM TODAY.

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT....TODAY.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY. HIGH FLASH FLOOD
POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE
POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT....MONDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MM

NNNN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:35 AM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 7, 12:08 PM PDTSevere Thunderstorm WarningSGXSan Diego45 min
Aug 7, 12:41 PM PDTSevere Thunderstorm WarningSGXSan Diego49 min
Aug 7, 2:07 PM PDTFlash Flood WarningSGXSan Bernardino113 min
Aug 7, 2:24 PM PDTFlash Flood WarningSGXSan Diego2 hr
Aug 7, 3:11 PM PDTFlash Flood WarningSGXSan Bernardino34 min
Aug 7, 3:11 PM PDTFlash Flood WarningSGXSan Bernardino2 hr

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.